Benzodiazepine Withdrawal Success Stories


Usually, people arrive at BenzoBuddies because they are aleady experiencing problems withdrawing from benzodiazepines. And, of course, those that suffer the greatest are likely to have more to say. This can give a distorted view of what to expect during withdrawal. So, below, we include some success stories to help balance out the inevitable over-reporting of the negative.

Good luck with your withdrawal from benzodiazepines. If you follow a sensible taper schedule, you stand every chance of completing a relatively pain-free withdrawal from benzodiazepines.

chickwhorips's Story

If you are struggling and waiting for the day when you are benzo-free, hopefully, you will feel encouraged by reading my story.

I'm a calm, easygoing, joyful person, and have had few major health issues in my life. Following a hysterectomy in April of 2006, I was quite disturbed when things began going down hill without an explanation. Twelve days after the surgery, I began having what the doctor called "anxiety", although I told her at the time that it felt like withdrawal. I had experienced it once before, after a very short trial on an antidepressant (that's a whole other story of medicine gone bad), so I had some understanding of what it felt like. I was told I had been given nothing to "withdraw" from and it must be an anxiety attack – I was given Xanax. A few weeks later, I ended up in the ER suffering a full panic attack (doctor's term). Although, at the time, I told them it didn't feel like a panic attack. After the third trip to the ER with a "panic attack", the ER doc told me I was reacting to the Xanax – essentially, with an immediate withdrawal reaction. His response was to put me on Ativan. Although it did help, I continued experiencing unexplained symptoms, which necessitated increasing my dose of Ativan. My physician at the time was not comfortable with the dosage of Ativan and recommended Klonopin, with the instruction to remain on it for only a few weeks. I thank God for the still small voice that said, Don't just stop - taper! I reduced the Klonopin by half, only to find out my body was already addicted. I plunged into withdrawal in a very big way. I had been on just 0.5 mg of Klonopin once a day for 9 weeks, but on varying doses of benzos for over a year.

This began my nightmare of tapering off benzos. My GP had no clue how to taper off Klonopin. While on 0.25mg, I went to see my doctor suffering terrible withdrawal symptoms and he said, "You aren't even on a therapeutic dose – just stop." I told him he was nuts, and insisted on a pediatric dose for the next step. Unfortunately, I waited for him to botch the taper attempt one more time before I switched doctors and asked for a referral to a psychiatrist. By then, I had changed to 4 mg of Ativan to control the withdrawal symptoms, so I tapered from there.

After I had completed my taper, questions remained. Like: "How did this happen?!" I still suspected something with the surgery nearly 2 years prior. I had actually pulled my surgery/anaesthesia records months before, but did not understand all the abbreviations and was waiting for an opportunity to have someone knowledgeable interpret them for me. Meanwhile, I had begun researching benzodiazepines in order to gain some understanding. When again I looked at my surgery records, there at the top of the list for anaesthesia was Medazolam – a benzodiazepine! I had been right all along. My first "anxiety attack" had indeed been due to withdrawal of the drug given me during surgery, but no one caught it. To the best of my knowledge, the administration of Medazolam for the surgery was my very first exposure to a benzodiazepine.

After I had completed the tapering process, and while looking for answers, I found BenzoBuddies. I was still suffering withdrawal effects after I had finished my last dose. I was naive enough at the time to think that it would all end with my last dose. BenzoBuddies helped me through the rough patches that followed. However, I'm here to tell you now that life does return to normal. The effects of these drugs do diminish and disappear with time. I took my final dose on December 3, 2007. It is now July 10, 2008, and I don't even think about it anymore: THERE IS NOTHING TO REMIND ME!

So, hang in there, my friends. You are in control of your own taper. Withdraw at the speed you are most comfortable with. KNOW the symptoms go away. Rest in this truth, even when you have a hard time believing it because of what/how you are feeling.

I am a Christian and I believe no experience is fruitless in my life. God preserved my life, my health, and my sanity, and for this I am grateful. I am more compassionate for having lived through such a horrific experience. I look at life through completely new eyes. I appreciate the smallest of blessings.

God bless you all on the road you are traveling.

George's Story

I have had a very long miserable and life changing experience trying to come off benzos. It was by far the hardest thing I have ever had to do. I stopped taking benzo's about a year ago and haven't taken any since. I must stress that it was insanity, I have no idea how the hell I made it. I went through so much pain physically and mentally. I look back on the last few years and I am saddened to see how much has been wasted but as I explain further, at least it hasn't gone in vain. I lost my girlfriend that was so incredibly dear to me. On top of that, I nearly lost my job, my sanity, and most importantly, my life.

However, my life has taken an amazing turn for the better. Things finally settled down, and believe it or not, my severe anxiety and panic attacks have nearly vanished. Don't get me wrong, I do have some challenges but nothing like before. A wise man (I call him an angel in disguise) once told me, "If you could get past this, just imagine all the things you can accomplish." Thank you for letting me talk to you on the phone that day, those words truly saved my life.

If you would have met me a year ago, you would have no idea I was the same person. Just a year ago I was in bed, sick as a dog, agoraphobic, and constantly worrying that I was going to run out of pills.


I am nearly anxiety free, feel awesome, bought a motorcycle and riding it all over California, and met the best room mates in the world! I am also never passing up any opportunity that comes my way, if I like it or not. It has worked wonders for my life! Its all about the law of attraction! [smiley]

Here are my words of wisdom:

  1. Be strong.
  2. Don't be a fool like me, remember to taper slowly. Trust me, it only makes things easier and quicker in the long run.
  3. Imagine how things will be after.
  4. Keep focused.
  5. Keep busy, whatever that maybe.
  6. Make fun plans on what you want to do and who you want to be once this is over. Trust me you will need to make up for lost time.
  7. Enjoy the little things.
  8. Last, but not least... REMEMBER - no matter how much it feels like it won't, this shall pass!

Once you come to the end of your journey, remember to learn from your experience. In an odd way I am glad this happened to me. You see, I would not be the person I am today if I never went though this experience. Once upon a time, I took things for granted and was very naive. All I have to say is, never again! We only live once and we better start doing so!

A special thank you to all those that helped me at the BenzoBuddies forum.

Much Love,

George's (aka Geo-hey~!).